DEAR DR. DONOHUE: I am writing about my husband’s recently diagnosed hypertension and my concerns about it. His doctor recommends a home blood pressure unit for him. I wonder if the stress of using a home monitor will raise his blood pressure. I would like to know what the consensus is among doctors for a normal reading. – W.W.

ANSWER:
Ideal blood pressure is one that is less than 120 over 80. A new category of hypertension is prehypertension, whose readings are 120 to 139 over 80 to 89.

Stage 1 hypertension is 140 to 159 over 90 to 99, and stage 2 is any value equal to or greater than 160 over 100. If one number is normal but the other number is not, the abnormal number is the one that is used to determine the classification.

For prehypertension, doctors have their patients make changes in the way they lead their lives. They’re told to lose weight when indicated, to decrease salt use, to increase potassium and to exercise for at least 30 minutes on most days of the week.

A word about salt is in order. Decreasing salt intake means more than taking the saltshaker off the table. It means reading labels for the sodium content and avoiding salted products, like most luncheon meats. Treatment of prehypertension can stop the progression of blood pressure to hypertension and protects organs from the damage of high blood pressure.

For stage 1 hypertension, the above is prescribed and medicines are given if there’s any evidence of changes in the eye, the heart or the kidney. If blood pressure doesn’t come down with lifestyle changes, medicines are prescribed. For stage 2, medicine is prescribed from the start, along with lifestyle changes.

Getting a home blood pressure unit is a wonderful idea. It should not stress your husband, and it won’t contribute to his high blood pressure. It will give him readings that are obtained in normal surroundings, readings that can be more valuable than those taken in the doctor’s office.

The blood pressure booklet spells out the details of high blood pressure and its control. To obtain a copy, write: Dr. Donohue – No. 104, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I had a hernia operation three months ago for the second time. Now I have a seroma. What is it? How do you get rid of it? The doctor drained fluid, but I am still in pain. Why? – P.S.

ANSWER:
Seromas are collections of liquid fat, serum (the watery part of blood) and lymph fluid. They form under the incision scar. They’re complications of any kind of surgery. Why they form is a question to which there isn’t a good answer. Draining a seroma often gets rid of it. If it doesn’t, then the skin has to be cut and the seroma opened so it can drain completely.

Your pain probably comes from a nerve that was cut during surgery. Such pain usually diminishes in time.

Hernias recur from 1 percent to 10 percent of the time even in the best of hands.

DEAR DR. DONOHUE: My testicle suddenly became painful, swollen and turned red. The doctor put me on antibiotics for epididymitis. I have taken them for three days, and the pain is still there. Shouldn’t it have gone by now? What is epididymitis? – R.H.

ANSWER:
The epididymis (EP-uh-DID-uh-miss) is a comma-shaped mass of tubules attached to the top and back of each testicle. It’s part of the passageway taken by sperm on their journey out of the body.

Epididymitis is an inflammation of that passageway, and it’s usually due to an infection. Sometimes the involved germ is one that is sexually transmitted, but not all the time. The germ can arise from other sites in the urinary tract.

Three days is too few to declare a treatment a failure. It takes at least a week of antibiotics to subdue the infection. If no progress is made by then, the antibiotic is changed.

DEAR DR. DONOHUE: I have come down with a bad aching below my right hip. My primary-care doctor sent me to an orthopedic doctor. X-rays showed that I have bursitis of the greater trochanter. The doctor injected the bursa, and now I have minor aching. I am 88, active and still working part time. Will this get better, or should I just plan on living with it? – R.T.

ANSWER: We have more than 150 bursas. They’re like flat ball bearings that reduce friction when tendons roll over bones. The greater trochanter is the large bone protuberance at the side of the hip bone – about mid-pants-pocket level.

Trochanteric bursitis is inflammation of that bursa. Yes, it should get better; it takes time. The cortisone shot has lessened your pain. That’s an indication that the inflammation is calming down. If it doesn’t completely leave, another shot might put an end to it, or you could take anti-inflammatory medicines.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.